Alert archive / Montana / High Wind Watches in 2009

High Wind Watch 2, NWS Great Falls, MT

January 6, 2009

NWS Great Falls, MT issued this high wind watch at Jan 6, 2009, 4:48 AM MST. It took effect at Jan 7, 2009, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 6, 2009, 4:48 AM MST (11:48 UTC)
In effect from
Jan 7, 2009, 5:00 AM MST
Expired
Jan 6, 2009, 8:57 PM MST
In force
Issued by
NWS Great Falls, MT

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Jan 6, 4:35 AM MST, 13 minutes earlier.

Area forecast discussion, Jan 6, 4:35 AM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
435 AM MST TUE JAN 6 2009

...UPDATE TO AVIATION...

.DISCUSSION...

TODAY THROUGH THURSDAY...STRONG/MOIST NW FLOW ALOFT WILL REMAIN
OVER THE REGION THROUGH THE MIDDLE OF THIS WEEK WITH SEVERAL
EMBEDDED DISTURBANCES TO IMPACT THE REGION. AN UPPER LEVEL JET
MAXIMUM MOVES SE INTO THE NORTHERN ROCKIES TODAY WITH MOISTURE
INCREASING ALONG AND WEST OF THE CONTINENTAL DIVIDE THROUGH THE
DAY...SPREADING INTO THE SW MT MOUNTAINS THIS AFTERNOON. LATE THIS
AFTERNOON THROUGH TONIGHT...AS THE UPPER LEVEL JET AND MID LEVEL
DISTURBANCE PROGRESS OVERHEAD...A NW TO SE ORIENTED SURFACE
TROUGH OF LOW PRESSURE DEVELOPS AND SHIFTS EAST ACROSS CENTRAL MT.
AN AREA OF SNOW WILL DEVELOP ALONG AND NE NE OF THE SURFACE
TROUGH BY THIS EVENING AND SLOWLY MOVE EAST OVERNIGHT. BEST CHANCE
OF PRECIPITATION WITH THIS FEATURE WILL BE TO THE EAST OF A LINE
FROM KCTB TO KGTF TO KBZN. EXPECT SIGNIFICANT ACCUMULATIONS WITH
THIS FEATURE OVER NORTHERN PORTIONS OF THE CONTINENTAL DIVIDE AND
OVER THE MTNS OF SW MT WHERE 6-12 INCHES OF NEW SNOW IS EXPECTED
BY WEDNESDAY MORNING. OVER THE PLAINS/LOWER ELEVATIONS OF THE
FORECAST AREA...SNOW AMOUNTS THROUGH WEDNESDAY MORNING WILL
GENERALLY BE LESS THAN THREE INCHES...HOWEVER THE SITUATION BEARS
WATCHING AS MODELS HAVE BEEN ON AN INCREASING TREND WITH QPF
AMOUNTS OVER THE LAST FEW MODEL RUNS...ESPECIALLY OVER JUDITH
BASIN AND FERGUS COUNTIES. WINTER WEATHER HIGHLIGHTS WILL BE
ISSUED FOR THE HIGHER ELEVATIONS OF GALLATIN AND MADISON
COUNTY(INCLUDING WEST YELLOWSTONE) FOR THIS AFTERNOON THROUGH
THURSDAY MORNING. A WINTER STORM WARNING WILL ALSO TAKE EFFECT
THIS AFTERNOON FOR THE ROCKY MTN FRONT MOUNTAINS(ABOVE 5000FT).
EXPECT SNOW TO CONTINUE ALONG THE ROCKY MTN FRONT THROUGH THURSDAY
AS THE MOIST WNW FLOW ALOFT CONTINUES TO BRING STEADY OROGRAPHIC
PRECIP TO THOSE LOCATIONS. IN ADDITION TO THE SNOW...STRONG WINDS
WILL ALSO CREATE HAZARDOUS CONDITIONS IN THE MTNS ALONG THE ROCKY
MTN FRONT AND ESPECIALLY OVER MARIAS PASS THROUGH THE NEXT 48 HRS.
THE SURFACE TROUGH LIFTS NE ACROSS NORTH CENTRAL MT ON WEDNESDAY
AND SNOW MAY END NS SOME AREAS AS LIGHT RAIN AS MILDER
TEMPERATURES AND WINDY CONDITIONS DEVELOP BEHIND THE TROUGH. VERY
WINDY CONDITIONS WILL DEVELOP FIRST ALONG THE ROCKY MTN FRONT AND
ADJACENT PLAINS TONIGHT...THEN SPREAD EAST ONTO WESTERN AND
SOUTHWEST PORTIONS OF NORTH CENTRAL MT ON WEDNESDAY. HAVE UPGRADED
THE HIGH WIND WATCH FOR THE ROCKY MTN FRONT AND EASTERN GLACIER
COUNTY TO A WARNING AND WILL INCLUDE A HIGH WIND WATCH FOR AREAS
TO THE EAST FOR WEDNESDAY THROUGH WEDNESDAY EVENING. SURFACE
PRESSURE GRADIENT RELAXES SOME ACROSS THE FORECAST AREA ON
THURSDAY WITH DOWNSLOPE WINDS KEEPING TEMPS MILD EAST OF THE
ROCKIES. STEADY FLOW OF MOISTURE INTO NW MT WILL KEEP SNOW GOING
OVER THE WESTERN MTNS AND WINTER WEATHER HIGHLIGHTS MAY NEED TO BE
CONTINUED FOR THE HIGHER ELEVATIONS OF THE ROCKY MTN FRONT.
HOENISCH

THURSDAY NIGHT THROUGH TUESDAY NIGHT...MODELS CONTINUE TO BRING A
CLOSED SURFACE LOW THROUGH SOUTHERN ALBERTA INTO EASTERN MONTANA ON
THURSDAY...THEN BRING A COLD FRONT SOUTH OUT OF ALBERTA DURING THE
OVERNIGHT HOURS. MODELS HAVE BACKED OFF A BIT ON QPF AMOUNTS...BUT
WOULD EXPECT THAT SNOW SHOULD STILL BECOME LIKELY ACROSS PORTIONS OF
NORTH CENTRAL MONTANA AS THE COLD FRONT SLIPS SOUTH THURSDAY
EVENING...WITH AREAS OF BLOWING SNOW EXPECTED AS GUSTY NORTHERLY
WINDS SET UP BEHIND THE FRONT. THE COOL DOWN WILL BE SHORT LIVED AS
THE UPPER LEVEL FLOW RETURNS TO NORTHWEST FLOW ALOFT WHEN ANOTHER
BROAD RIDGE SETS UP IN THE EASTERN PACIFIC FOR THE WEEKEND. MODELS
REMAIN IN DECENT AGREEMENT KEEPING A SURFACE LOW PRESSURE TROUGH IN
ALBERTA AND SASKATCHEWAN FOR GUSTY WESTERLY WINDS ACROSS MY FORECAST
AREA WITH TEMPERATURES EXPECTED TO BE NEAR OR ABOVE SEASONAL
AVERAGES AND THE CHANCE OF PRECIPITATION NEAR OR BELOW CLIMATOLOGY.
MODEL SOLUTIONS DIVERGE EARLY NEXT WEEK BUT IT APPEARS PROBABLY THAT
ANOTHER ARCTIC AIRMASS WILL MOVE SOUTH OUT OF CANADA. QUESTION
APPEARS TO BE WHETHER IT MOVES INTO MONTANA...OR COMES DOWN FARTHER
EAST IN THE DAKOTAS. FOR NOW WILL GO WITH A COMPROMISE SOLUTION THAT
COOLS OFF TEMPERATURES SOMEWHAT...AND INCREASES THE CHANCE OF
PRECIPITATION. WOULD EXPECT THAT IF THE ARCTIC AIRMASS DOES COME IN
FARTHER TO THE WEST TEMPERATURES WOULD NEED TO BE DROPPED
SIGNIFICANTLY MORE. MPJ

&&

.AVIATION...
MOIST NORTHWEST FLOW ALOFT WILL CONTINUE TODAY THROUGH WEDNESDAY
MORNING. LOW AND MID LEVEL CLOUD COVER WILL INCREASE ACROSS THE
REGION AFTER 18Z TODAY WITH ISOLATED TO SCATTERED SNOW SHOWERS
POSSIBLY AFFECTING THE WESTERN FORECAST TERMINALS WITH BRIEF
PERIODS OF MVFR CONDITIONS. AFTER 00Z WEDNESDAY LIGHT SNOW IS
EXPECTED TO BECOME WIDESPREAD IN SOUTHWEST MONTANA...AS WELL AS
SOUTHERN AND EASTERN PORTIONS OF NORTH CENTRAL MONTANA. MVFR AND
AREAS OF IFR CONDITIONS WILL PREVAIL IN THIS REGION WITH
CONDITIONS IMPROVING FROM THE WEST AFTER 06Z. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  37  31  47  35 /  20  60  20  10
CTB  35  28  44  33 /  10  20  10  10
HLN  38  35  48  33 /  20  40  10  10
BZN  37  32  48  32 /  30  60  30  20
WEY  22  18  33  23 /  70  90  70  60
DLN  34  30  45  30 /  20  30  20  10
HVR  28  21  38  24 /  20  60  60  20
LWT  34  26  45  30 /  30  80  70  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING FOR
MTZ012-046-049-050.

HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 AM MST THURSDAY
FOR MTZ009-010-048.

WINTER STORM WARNING FROM NOON TODAY TO NOON MST THURSDAY FOR
MTZ009-048.

WINTER STORM WARNING FROM NOON TODAY TO NOON MST WEDNESDAY FOR
MTZ015-055.

&&

SHORT TERM...HOENISCH
LONG TERM...MPJ
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 5, 2:57 PM MST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MST MON JAN 5 2009

MTZ009-010-048-062200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
257 PM MST MON JAN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR BLOWING SNOW REMAINS IN EFFECT
UNTIL 5 PM MST TODAY.

GUSTY WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
50 MPH WILL PRODUCE BLOWING AND DRIFTING SNOW THAT WILL RESTRICT
VISIBILITIES AND COULD CAUSE ROAD CLOSURES AND TRAVEL DELAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HIGH WIND WATCH IS IN EFFECT FOR TUESDAY EVENING THROUGH
THURSDAY MORNING.

VERY STRONG WINDS ARE POSSIBLE ACROSS THE ROCKY MOUNTAIN FRONT AND
THE ADJACENT HIGH PLAINS. SNOW IS ALSO POSSIBLE NEAR THE DIVIDE AND
BLOWING SNOW FROM PREVIOUS STORMS COULD CAUSE SUDDEN DROPS IN
VISIBILITY.

SNOW WILL BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER
WEATHER DISTURBANCE MOVES INTO THE REGION. WARMER AIR ALOFT
ASSOCIATED WITH THIS SYSTEM MAY BRING SOME LIGHT FREEZING RAIN TO
PORTIONS OF THE AREA WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ012-013-044-046-049>051-062200-
CASCADE-CHOUTEAU-TOOLE-EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-
FERGUS-
257 PM MST MON JAN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR BLOWING SNOW REMAINS IN EFFECT
UNTIL 5 PM MST TODAY.

GUSTY WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO
50 MPH WILL PRODUCE BLOWING AND DRIFTING SNOW THAT WILL RESTRICT
VISIBILITIES AND COULD CAUSE ROAD CLOSURES AND TRAVEL DELAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PERIOD OF SNOW IS POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS
OF NORTH CENTRAL MONTANA TUESDAY NIGHT INTO WEDNESDAY AS A
WEATHER DISTURBANCE MOVES THROUGH THE REGION. VERY STRONG WINDS
ARE POSSIBLE ACROSS SOUTHWEST PORTIONS OF NORTH CENTRAL MT ON
WEDNESDAY AS THE WEATHER DISTURBANCE MOVES ACROSS THE REGION IN
ASSOCIATION WITH STRONG WINDS ALOFT.

SNOW WILL BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY AS ANOTHER
WEATHER DISTURBANCE MOVES INTO THE REGION. WARMER AIR ALOFT
ASSOCIATED WITH THIS SYSTEM MAY BRING SOME LIGHT FREEZING RAIN TO
PORTIONS OF THE AREA WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011-014-015-045-047-052>055-062200-
BEAVERHEAD-HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
LIBERTY-BLAINE-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
257 PM MST MON JAN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY SOUTHWEST WINDS MAY CREATE AREAS OF BLOWING AND DRIFTING
SNOW THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 4:33 AM MSTWinter Storm WarningTFX3 days
Jan 6, 4:48 AM MSTHigh Wind WarningTFX48 hr
Jan 6, 2:32 PM MSTWinter Weather AdvisoryTFX21 hr
Jan 6, 3:38 PM MSTAreal Flood WarningTFXMadison48 hr

Nearby

High Wind Watches in Montana, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.